The Pros and Cons of Taking Fiber Supplements
I have been feeling desperate in losing the excess weight I gained during my pregnancy. I gained a total of 42 pounds. I lost 30 pounds within 2 weeks. Losing the rest has been a struggle. My daughter is now 15 months and I have 7 pounds left to lose. What frustrates me most is that all these 7 pounds seem to be concentated in the stomach area.
A co-worker told me that she lost her tummy fat by taking a fiber supplement everyday. I was desperate enough to give it a try. What was there to lose? I took the supplement for about a month and a half without noticing a weight loss. During this time, I exercised and gave up eating meat after watching the documentary, Food Inc. When I weighed myself a few days ago, I lost 3 pounds. The thing is I don't know if I lost weight from the fiber supplement or by not eating meat.
I had my annual physical checkup this week and one of the results was that my creatinine was high - too high. The doctor asked if I had been thirsty or not going to the bathroom when I need to. That was when I remembered the time I took another dietary supplement to lose weight. I remember the effect was excessive thirst so I stopped taking it.
Could this fiber supplement have caused my creatinine level to rise? The fiber supplement that i was taking contained pure psyllium fiber plant. It is supposed to be taken everyday to help with constipation. However, it swells when exposed to water also solidifying the stool when having diarrhea. Psyllium has a positive effect on blood sugar and cholesterol. It helps in weight loss because it swells in the stomach making you feel full longer. Studies show benefits in other diseases such as hemorrhoids (relieves pain due to softened stool), diabetes, and colon cancer.
Psyllium has few side effects. People who have a low tolerance for fiber will experience indigestion, gas and some pain. Allergic reactions are rare. Studies of patients with normal renal functions also showed elevated levels of creatinine. It is inconclusive as the levels of creatinine could have risen due to the way the tests are being handled.
In my case, I do believe that the fiber caused the creatinine level to rise. The feeling of thirst coincided with the time I took the fiber supplement. In the meantime, I have been advised to keep on drinking 8-10 glasses of water a day and more tests will be done.